Doctors Lounge - Rheumatology AnswersBack to Rheumatology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 8/21/2017.
Forum Name: Rheumatology Topics
Question: Minimal OA...Maximum Pain
|4PtSake - Thu Feb 23, 2006 3:47 am|
I'm 44 and female, have never had arthritis symptoms before a fall I took about a year ago, have a mother and fraternal aunt with arthritis (both I believe are OA) and am currently only taking Lexapro for depression and Advil/Tylenol as needed for pain. After my fall I found out I had advanced DDD and spondylitic changes in my neck as well as OA in my left hip which they say is mild. I had trouble with hypermobility (I think that's the right word) in my SI joints and a twisted sacrum, thoracic and lumbar strains and pain, and occipital headaches after I fell. Most of the problems have resolved for the most part with PT but I also found out I can't take several prescription anti inflamitories without stomach issues...had major abdominal and chest pain with Aleve as well. I have major pain sometimes, especially after being on my feet or sitting for any length of time, mainly in the groin area from front to back and my hip sticks and pops quite a bit. My right hip has, in the last 6 months, started feeling like my left one did about a year ago and my lower back can be aggrivated again from limping because of the hip pain. My therapist says it's bone on bone after doing a grind test (knee to chest) so I'm obviously loosing cartalidge and I'll most likely have to have hip replacement earlier than most...somehthing I'd like to avoid as long as possible.
My questions are...what kinds of treatments are available that can help with the pain, slow the progression of the OA, and help keep the hip problems from aggrivating the other problems again?
And...is the progression of the OA being so rapid (or at least it seems it is to me) something I should be worried about?
Thank you so much for taking the time to offer this service and for any suggestions you might have that I can discuss with my doctor.
|Dr. P. M. Aries - Thu Feb 23, 2006 5:11 pm|
Before talking about OA I´m not really sure if that is the right diagnosis for you.
Anyway, there are no drugs today that can inhibit disease progression. In fact, there are only pain killers like NSAID that can be used. In some cases, if OA is activated, some doctors are using hydroxychloroquine. The sad thing about this is, that the possible effect will take 3-6 months.
|4PtSake - Thu Feb 23, 2006 9:44 pm|
You say OA may not be the right diagnosis. Any idea of what else might be going on? I know this is just information and not a diagnosis and have an appointment with my doctor next week but am interested to know what you think. Could it be RA rather than OA? Or something completely different? I've been dealing with this for over a year and what they (not the doctor I go to next week) were telling me and what I feel simply don't connect, at least to me.
Thanks so much for your earlier reply and any information you might have would be greatly appreciated.
|Dr. P. M. Aries - Mon Feb 27, 2006 9:06 am|
For further evaluation I would suggest a nuclear scan and some lab investigations like rheumatoid factor, HLA B 27, CCP-antibody.
|4PtSake - Mon Feb 27, 2006 12:37 pm|
Thank you Dr. Aries. I appreciate the information and I will talk to my doctor about it this week.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.